Virginia, 2010

Flash Flooding and Hail in Virginia, May 28, 2010

May 28, 2010 · NWS RNK · 33 events in 12 counties and zones

A backdoor cold front pushed south into the region and stalled along the crest of the Blue Ridge along a north to south orientation. During the afternoon and early evening, numerous thunderstorms developed along and near the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$290,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A backdoor cold front pushed south into the region and stalled along the crest of the Blue Ridge along a north to south orientation. During the afternoon and early evening, numerous thunderstorms developed along and near the front. Some of these produced damaging wind and hail along with flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 28, 2:49 PM EST, 16 minutes earlier.

Area forecast discussion, May 28, 2:49 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT FRI MAY 28 2010

.SYNOPSIS...
SURFACE FRONT HAS STALLED ALONG MOUNTAINS AND WILL BE THE
FOCUS FOR NUMEROUS SHOWERS AND THUNDERSTORMS THIS EVENING AND
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE WEEKEND. NO
SIGNIFICANT AIRMASS HAS TAKEN PLACE SO TEMPERATURES SHOULD REMAIN
MILD.

&&

.NEAR TERM /THROUGH SATURDAY/...
THUNDERSTORMS FIRED ALONG SPINE OF APPALACHIAN MOUNTAINS FRIDAY
AFTERNOON AND WILL BE THE FOCUS FOR BOTH SEVERE AND FLASH FLOOD
THREATS AS WE PROGRESS THROUGH THE EVENING. STEERING WINDS ALOFT
ARE WEAK...SO ANTICIPATE SLOW MOVEMENT.

A FLASH FLOOD WATCH IS IN EFFECT ALONG AND WEST OF THE MOUNTAINS
INTO TONIGHT FOR EXCESSIVE RAINFALL. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT PRIMARILY WEST OF THE BLUE RIDGE UNTIL 9PM THIS
EVENING FOR STORMS WHICH MAY PRODUCE LARGE HAIL OR A LOCALLIZED
DOWNBURST OF WIND.

BACKDOOR SURFACE FRONT WHICH MOVED THROUGH THE EASTERN CWA EARLY
FRIDAY MORNING HAS ALIGNED N-S ALONG THE SPINE OF THE
APPALACHIANS. AREAS EAST OF THE BLUE RIDGE REMAINED CAPPED THROUGH
THE AFTERNOON WITH PRIMARY FOCUS FOR CONVECTIVE DEVELOPMENT ALONG
THE SPINE OF THE HIGHER APPALACHIAN TERRAIN BREAK FROM ERN WV INTO
THE ERN TN MTNS. AS WE PROGRESS THROUGH THE EVENING...THINK THE
CAP TO THE EAST WILL WEAKEN AND STORMS WILL BEGIN TO PROPAGATE
AND DEVELOP INTO THE FOOTHILLS AND PIEDMONT. THIS WILL HAPPEN THE
QUICKEST OVER THE NRN CWA WHERE THE UPPER LEVEL WINDS ARE OUT OF
THE NW. FLOW IN THE SOUTHERN CWA IS MUCH WEAKER SO IT MAY BE LATE
IN THE EVENING B4 ACTIVITY GETS GOING THERE.

OPPORTUNITY FOR 1 TO 2 INCHES OF RAIN IS POSSIBLE WITH THESE
STORMS WITH LOCALLIZED 3 INCH AMOUNTS. LACK OF STEERING WIND
SUGGEST SEVERE THREAT WILL BE MAINLY FROM PULSE TYPE STORMS AS
OPPOSED TO ANYTHING ORGANIZED. MOST OF THE SHOWER ACTIVITY WILL
OCCUR B4 MIDNIGHT TONIGHT...SHOWERS WANING AFTER THE LOSS OF
DAYTIME HEATING.

THE SURFACE FRONT BROUGHT VERY LITTLE CHANGE IN AIRMASS...MAINLY A
WIND SHIFT. WITH NO CHANGE IN DEWPOINT...TEMPERATURES SHOULD REMAINING
ELEVATED THROUGH THE OVERNIGHT...LOWS MAINLY IN THE 60S. LACK OF
SUBSTATIAL CHANGE IN AIRMASS ALSO SUGGESTS TEMPS SATURDAY WILL BE
JUST AS WARM...READINGS IN THE 70S/80S. FORECAST LAPSE RATES DON'T
LOOK AS STEEP ON SATURDAY...BUT BASED ON LINGERING MOISTURE THINK
THERE IS STILL A GOOD CHC OF SCATTERED AFTERNOON SHRA/TSRA...ESP
OVER THE MTNS WHERE OROGRAPHIC FORCING WILL ACT AS A LIFTING MECHANISM.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL SLOWLY BUILD INTO THE
AREA SATURDAY NIGHT...WHICH WILL RESULT IN DECREASING POPS THROUGH
THROUGH SUNDAY NIGHT. HOWEVER...DIFFERENTIAL HEATING IN THE
AFTERNOON SUNDAY MAY CONTRIBUTE TO AN ISOLATED SHOWER/THUNDERSTORM.

THE RIDGE OVERHEAD AND DIMINISHING CLOUD COVER WILL ALLOW MAX
TEMPERATURES TO RISE INTO THE MID TO UPPER 80S SUNDAY ACROSS THE
FORECAST AREA. THIS CONTINUES TO LOOK LIKE THE WARMEST DAY OF THE
PERIOD. TEMPERATURES THROUGH MONDAY NIGHT WILL BE ABOVE SEASONAL
NORMS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
MODELS INDICATE ANOTHER BACK DOOR COLD FRONT PROGRESSING TOWARD THE
AREA TUESDAY INTO WEDNESDAY. THIS FEATURE WILL ALLOW FOR INCREASING
SHOWERS/THUNDERSTORMS DURING THIS TIME PERIOD. HIGH PRESSURE THEN
BUILDS BACK INTO THE AREA BRIEFLY BEFORE A COLD FRONT APPROACHES THE
REGION FROM THE WEST BY LATE WEEK.

TEMPERATURES WILL REMAIN ABOVE SEASONAL NORMS THROUGH THE LONG TERM.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE FOUND IN
THE VCNTY OF THE MTNS THROUGH THIS EVENING. ACTIVITY MAY PROPOGATE
SOUTHEAST INTO THE FOOTHILLS AND PIEDMONT DURING THE EVENING.
AFTER LOSS OF HEATING...TSRA SHOULD WEAKEN WITH AREAS OF FOG AND
STRATUS DEVELOPING FOR THE LATE NIGHT AND EARLY MORNING SATURDAY.
UNCERTAIN AS TO WHETHER DENSE FOG WILL BE ABLE TO FORM...PRODUCING
LIFR/IFR CONDITIONS...BUT CONFIDENCE IS HIGHEST IN THE MOUNTAIN
VALLEYS WHERE CURRENT RAINFALL IS OCCURRING AND THE BOUNDARY LAYER
WILL BE SATURATED. THINK AT LEAST MVFR CONDITIONS WILL DEVELOP
EAST OF THE MTNS WITH LIGHT FOG POSSIBLE SATURDAY MORNING.

AREAS OF MVFR/IFR CONDTIONS EXPECTED TO START OFF THE DAY SATURDAY
THEN TRANSITION INTO VFR CONDITIONS FOR THE AFTERNOON. SCT
SHRA/TSRA WILL FORM OVER THE MTNS...PRIMARILY AFTER 18 UTC WITH
LCL MVFR/IFR CONDITIONS WITHIN THE VCNTY OF THE SHOWER ACTIVITY.
CONVECTIVE THREAT WILL LINGER PRIMARILY THROUGH THE PEAK HEATING
HOURS.

HIGH PRESSURE AND SOMEWHAT DRIER WEATHER WILL ARRIVE ON
SUNDAY...WITH MAINLY VFR CONDITIONS EXPECTED FOR SUNDAY AND MONDAY.
CAN'T RULE OUT WIDELY SCT TSRA IN THE MTNS...BUT NOTHING
ORGANIZED. A COLD FRONT MAY BRING SUBVFR CONDITIONS TUESDAY AND
WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ007-009>020-
     022>024-032>035-043>047.
NC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ001-002-018.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ042>045.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...REB
LONG TERM...REB
AVIATION...PM
Hazardous weather outlook, May 28, 11:01 AM EST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 PM EDT FRI MAY 28 2010

NCZ001-002-018-VAZ007-009>020-022>024-032>035-043>047-WVZ042>045-
291615-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-
GREENBRIER-
1201 PM EDT FRI MAY 28 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

EXCESSIVE RAINFALL LIKELY FROM SLOW MOVING THUNDERSTORMS.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING. THE MAIN THREAT BESIDES FLASH FLOODING INCLUDES
DAMAGING WIND GUSTS AND ISOLATED LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT.

NCZ003>006-019-020-VAZ058-059-291615-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HALIFAX-CHARLOTTE-
1201 PM EDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. THE MAIN THREAT IS DAMAGING WIND GUSTS AND LARGE
HAIL...BUT THERE IS ALSO THE THREAT OF VERY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY INTO TONIGHT.

In the hours before

Special weather statement, May 28, 1:10 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT FRI MAY 28 2010

VAZ007-010-012-281915-
BLAND VA-TAZEWELL VA-WYTHE VA-
210 PM EDT FRI MAY 28 2010

...A STRONG THUNDERSTORM WILL AFFECT BLAND...TAZEWELL AND WYTHE
COUNTIES...

AT 206 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
BLUEFIELD...MOVING SOUTH AT 5 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR BURKES GARDEN AROUND 220 PM...BASTIAN AROUND
230 PM...SUITER AROUND 240 PM AND BLAND AROUND 315 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3726 8116 3701 8098 3691 8134 3694 8137
      3708 8133 3718 8147

KK
Special weather statement, May 28, 1:13 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT FRI MAY 28 2010

WVZ045-281915-
GREENBRIER WV-
213 PM EDT FRI MAY 28 2010

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...

AT 210 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF RUPERT.   THIS STORM WAS MOVING SOUTH AT 5 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WILLIAMSBURG AROUND 315 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3823 8036 3822 8035 3821 8036 3811 8036
      3807 8029 3782 8052 3795 8082 3798 8078
      3801 8079 3809 8072 3809 8069 3827 8044

KK
Special weather statement, May 28, 1:45 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT FRI MAY 28 2010

WVZ043>045-281945-
GREENBRIER WV-MONROE WV-SUMMERS WV-
245 PM EDT FRI MAY 28 2010

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER...MONROE AND SUMMERS
COUNTIES...

AT 240 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
RUPERT...MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR LAWN AROUND 255 PM...ELTON AROUND 300 PM...
SANDSTONE AROUND 325 PM...ALDERSON AROUND 335 PM AND GLENRAY AROUND
345 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3782 8051 3755 8044 3758 8105 3770 8099
      3770 8097 3772 8097 3771 8090 3775 8092
      3778 8090 3780 8093 3784 8091 3787 8077
      3794 8080

KK
Special weather statement, May 28, 1:47 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT FRI MAY 28 2010

VAZ010-011-WVZ042>044-281945-
BLAND VA-GILES VA-MERCER WV-MONROE WV-SUMMERS WV-
247 PM EDT FRI MAY 28 2010

...A STRONG THUNDERSTORM WILL AFFECT BLAND...GILES...MERCER...MONROE
AND SUMMERS COUNTIES...

AT 245 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CAMP CREEK...
MOVING SOUTH AT 5 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR CAMP CREEK AROUND 300 PM...PETERSTOWN AROUND
305 PM...RICH CREEK AROUND 315 PM...SPANISHBURG...ATHENS...ELGOOD...
AND GLEN LYN AROUND 325 PM...PEARISBURG AROUND 335 PM...WENONAH AND
AND WILLOWTON AROUND 340 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3741 8132 3742 8131 3742 8129 3745 8130
      3749 8127 3752 8121 3757 8120 3759 8116
      3755 8047 3718 8086 3729 8131 3734 8136

KK
Special weather statement, May 28, 2:24 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT FRI MAY 28 2010

VAZ014-017-022-033-282030-
FLOYD VA-FRANKLIN VA-MONTGOMERY VA-ROANOKE VA-
324 PM EDT FRI MAY 28 2010

...A STRONG THUNDERSTORM WILL AFFECT FLOYD...FRANKLIN...MONTGOMERY
AND ROANOKE COUNTIES...

AT 323 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BENT
MOUNTAIN...MOVING SOUTH AT 5 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR COPPER HILL AROUND 425 PM AND CHECK AROUND
430 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3693 8007 3701 8039 3726 8023 3720 8002

KK
Local storm report, May 28, 2:51 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             10 N PRINCETON          37.51N 81.10W
05/28/2010  E1.00 INCH       MERCER             WV   PUBLIC

            ALONG I-77.

&&

BS

The radar

The Roanoke radar (KFCX), 25 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 7 flash flood, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
May 28, 3:05 PM EST
Where
Montgomery County, 0.55 mi W of Blacksburg Vpi Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.220, -80.410

A large tree was blown down on a power line on Draper Road. Damage values are estimated.

Thunderstorm Wind, Montgomery

When
May 28, 3:10 PM EST
Where
Montgomery County, 1.31 mi NNE of New Ellett
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
NWS Employee
Coordinates
37.218, -80.363

A four inch diameter tree was blown down on Greenbrier Circle Road. Damage values are estimated.

Flash Flood, Alleghany

When
May 28, 3:12 PM EST to 5:39 PM EST
Where
Alleghany County, 0.76 mi SE of Sweet Chalybeate to 0.84 mi SE of Sweet Chalybeate
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
37.643, -80.239

Flash flooding occurred as the result of runoff from heavy rain collecting in a blocked culvert. Water inundated three homes along Stone Road. Damage values estimated.

Hail, Montgomery

When
May 28, 3:30 PM EST
Where
Montgomery County, Rogers
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.100, -80.400

Hail, Montgomery

When
May 28, 3:30 PM EST
Where
Montgomery County, 1.3 mi ESE of Cambria
Measured
0.88 in hail
Reported by
Public
Coordinates
37.140, -80.400

Thunderstorm Wind, Montgomery

When
May 28, 3:46 PM EST
Where
Montgomery County, 0.75 mi S of Christiansburg
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
NWS Employee
Coordinates
37.119, -80.419

A thirty foot Bradford pear tree was snapped by thunderstorms winds on Auburn Drive. Damage values are estimated.

Hail, Amherst

When
May 28, 4:14 PM EST
Where
Amherst County, 1.21 mi NW of Lowesville
Measured
1.75 in hail
Reported by
Public
Coordinates
37.731, -79.087

Golfball size hail was reported along Little Piney Road. Damage values are estimated.

Hail, Rockbridge

When
May 28, 4:14 PM EST
Where
Rockbridge County, 2.47 mi E of Collierstown
Measured
1 in hail
Reported by
Public
Coordinates
37.765, -79.535

Hail as large as quarters covered the ground to a depth of six inches along Murat Road.

Hail, Rockbridge

When
May 28, 4:14 PM EST
Where
Rockbridge County, 2.7 mi ESE of Collierstown
Measured
0.88 in hail
Reported by
Public
Coordinates
37.750, -79.537

Nickel size hail fell along Cluster Lane. Damage values are estimated.

Thunderstorm Wind, Floyd

When
May 28, 4:25 PM EST
Where
Floyd County, Check
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
37.050, -80.180

Thunderstorm winds split two trees in half. Damage values are estimated.

Thunderstorm Wind, Floyd

When
May 28, 4:37 PM EST
Where
Floyd County, Check
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
37.050, -80.180

Thunderstorm winds blew trees down in Check. Damage values are estimated.

Thunderstorm Wind, Botetourt

When
May 28, 4:50 PM EST
Where
Botetourt County, 1.25 mi ESE of Cloverdale
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Amateur Radio
Coordinates
37.361, -79.900

A medium sized tree was blown down on Read Mountain Road where it blocked traffic. Damage values are estimated.

Flash Flood, Montgomery

When
May 28, 5:05 PM EST to 8:15 PM EST
Where
Montgomery County, 0.89 mi ESE of Ellett to 1.01 mi E of Ellett
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.176, -80.355

Heavy rains prompted Den Creek to leave its banks and cause a flash flood along Den Hill Road. Damage values are estimated.

Thunderstorm Wind, Bedford

When
May 28, 5:40 PM EST
Where
Bedford County, 0.85 mi W of Cifax
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.420, -79.436

A tree was blown down on Hurricane Drive. Damage values are estimated.

Thunderstorm Wind, Bedford

When
May 28, 5:45 PM EST
Where
Bedford County, 6.32 mi S of Stone Mt
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
37.090, -79.590

Thunderstorm winds snapped three to four oak trees in half. Damage values are estimated.

Thunderstorm Wind, Franklin

When
May 28, 5:45 PM EST
Where
Franklin County, 9.2 mi ENE of Burnt Chimney
Measured
55 kt (63 mph) estimated gust
Property damage
$900
Reported by
Trained Spotter
Coordinates
37.136, -79.669

A large pine tree was snapped on Oak Grove Drive. Damage values are estimated.

Flash Flood, Montgomery

When
May 28, 5:45 PM EST
Where
Montgomery County, 1.9 mi SW of Crockett Spgs to 1.76 mi SW of Crockett Spgs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.081, -80.295

Heavy rain prompted flash flooding along Route 609. The road was closed due to the flash flooding. Damage values are estimated.

Flash Flood, Amherst

When
May 28, 6:00 PM EST to 8:00 PM EST
Where
Amherst County, 0.69 mi N of Lowesville to 0.73 mi N of Lowesville
Cause
Heavy Rain
Reported by
Public
Coordinates
37.730, -79.070

Flash flooding occurred along Woodson Road as heavy rain caused streams to leave their banks. Damage values are estimated.

Flash Flood, Buckingham

When
May 28, 6:00 PM EST to 8:22 PM EST
Where
Buckingham County, 2.07 mi ESE of Buckingham to 2.1 mi ESE of Buckingham
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.541, -78.514

Flash flooding occurred at the intersection of Highway 60 and Route 665 near the Buckingham County High School. The water was deep at the height of a car bumper. Damage values are estimated.

Flash Flood, Buckingham

When
May 28, 6:00 PM EST to 8:22 PM EST
Where
Buckingham County, 1.3 mi NE of Centenary to 1.31 mi NE of Centenary
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.715, -78.507

Flash flooding occurred at the intersection of Routes 20 and 652. Damage values are estimated.

Thunderstorm Wind, Bedford

When
May 28, 6:05 PM EST
Where
Bedford County, 0.84 mi NNE of Forest New London Ar
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.282, -79.325

Trees were blown down on New London Road. Damage values are estimated.

Thunderstorm Wind, Bedford

When
May 28, 6:06 PM EST
Where
Bedford County, 1.03 mi NE of Forest New London Ar
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.280, -79.316

Trees were blown down on Bethel Church Road. Damage values are estimated.

Thunderstorm Wind, Buckingham

When
May 28, 6:10 PM EST
Where
Buckingham County, 1.95 mi SW of Alcoma
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.549, -78.593

A tree was blown down on Route 742. Damage values are estimated.

Thunderstorm Wind, Buckingham

When
May 28, 6:10 PM EST
Where
Buckingham County, 3.36 mi NW of Mt Rush
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.566, -78.662

A tree was blown down at the intersection of Routes 661 and 663. Damage values are estimated.

Flash Flood, Buckingham

When
May 28, 6:31 PM EST to 8:22 PM EST
Where
Buckingham County, 0.43 mi NE of Mt Rush to 0.47 mi NE of Mt Rush
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.534, -78.614

Flash flooding occurred at the intersection of Highway 60 and Route 24. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
May 28, 6:50 PM EST
Where
Pittsylvania County, 1.49 mi NNW of Chalk Level
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.940, -79.291

Trees were blown down at the intersection of West Gretna Road and Rockford School Road. Damage values are estimated.

Thunderstorm Wind, Halifax

When
May 28, 7:30 PM EST
Where
Halifax County, 1.11 mi E of Piney Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.780, -78.810

Trees were blown down at the intersection of Bethel Road and James D. Hagood Highway. Damage values are estimated.

Thunderstorm Wind, Charlotte

When
May 28, 7:31 PM EST
Where
Charlotte County, 0.94 mi SSE of Barnesville
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Emergency Manager
Coordinates
36.807, -78.594

A tree was blown down across Rocky Road. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
May 28, 7:40 PM EST
Where
Pittsylvania County, 0.69 mi S of Chestnut Level
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.720, -79.370

A tree was blown down on Spring Garden Road. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
May 28, 7:44 PM EST
Where
Pittsylvania County, 1.11 mi NNE of Pickaway
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.786, -79.196

A tree was blown down on Henrys Mill Road. Damage values are estimated.

Thunderstorm Wind, Halifax

When
May 28, 7:50 PM EST
Where
Halifax County, 0.8 mi N of Aarons Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.661, -78.722

Trees were blown down at the intersection of Aarons Creek Road and Bill Tuck Highway. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
May 28, 7:57 PM EST
Where
Pittsylvania County, 0.8 mi ESE of Bachelors Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.594, -79.538

A tree was blown down on Ducan Drive off Berryhill Road. Damage values are estimated.

Thunderstorm Wind, Halifax

When
May 28, 8:15 PM EST
Where
Halifax County, Virgilina
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.550, -78.780

A tree was blown down on Aarons Creek Road. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235672, 235673, 235711, 235664, 235665, 235674, 235666, 235668, 235669, 235675, 235676, 235677, 235723, 235680, 235682, 235684, 235725, 235726, 235727, 235729, 235685, 235686, 235687, 235688, 235730, 235691, 235706, 235703, 235697, 235699, 235707, 235702, 235705.